So you’ve decided to go on the pump and everything is going well: BGs are under control and the Dawn Phenomenon is a thing of the past. Then, suddenly you have an unexplainable high blood sugar. What do you do?
If you are wearing a pump, the most important thing you should know is that if your glucose is high you must act immediately. Being aggressive in the treatment of high BGs can prevent hyperglycemia from turning into diabetic ketoacidosis (DKA). Not only can DKA can be life threatening, it can also be very costly. The treatment of DKA requires hospitalization and the average cost is $6,400.
Insulin pumps use only quick acting insulin. This insulin is continually infused into the body, so longer acting insulin is not needed. Because of this, any interruption in the delivery of insulin can quickly lead to high BGs and DKA. While this is rare, pumpers need to know what to do.
The first and most important step in troubleshooting high BGs while on the pump is to determine if you are feeling all right. If you are sick with nausea and vomiting and you have large amounts of ketones in your urine, go to an emergency room directly. These symptoms are the first signs that you may be experiencing DKA and need to be treated by a physician. Other symptoms of DKA include, but are not limited to: thirst, increased urination, drowsiness, abdominal pain, rapid heartbeat, fever, sleepiness and warm, dry skin. (For a more comprehensive explanation of DKA see page 30 of the September issue of DIABETES HEALTH.)
If you haven’t already done so, check with your health care provider for the amount of insulin you should take (via syringe) on your way to the hospital if you suspect DKA or are spilling ketones in your urine.
If BGs are high while on the pump and DKA is not a factor, insulin should be delivered with a syringe. An infusion set dislocation (or very infrequently a pump malfunction) may be the cause, but BGs need to be gotten under control before trying to troubleshoot the pump system.
There are several different systems to determine how much insulin you should take in these situations. A general guideline is that dividing 1500 by your total daily dose (in units) will give you the number of mg/dls your glucose will be lowered with one unit of insulin. As with any change in your dose regimen, consult with your health care provider for the system that will work best for you.
The following is a list of tips for managing high BGs on the pump provided by Elke Austenat, MD, from the Diabetes Night Clinic in Berlin, Germany.
1. If your BG level is approximately 400 mg/dl and you still feel OK, Austenat advises that you:
- Check urine for ketones, if positive take supplemental insulin by syringe as directed by your health care provider and go to the hospital. If negative, take supplemental insulin by syringe as directed by your health care provider and continue.
- Check BGs. If using Regular, check BGs after two to four hours. If using Lispro, check after one to two hours.
- Check the pump system for a possible failure (see chart 1).
- If BGs have normalized after checking at the appropriate time, there are no further consequences.
- It is now important to search for the causes of the metabolic imbalance so it can be prevented in the future. Was it from stress, diet, sickness or exercise? It is important to note that BGs can increase some days before an acute illness like the flu.
2. If BGs are 300 mg/dl or greater and you do not feel OK:
- Check for ketones in the urine.
- If the results are negative, take supplemental insulin by syringe as directed by your health care provider. If the results are positive, the physical distress continues or BGs stay over 300 mg/dl then contact your doctor and go to the nearest hospital.
3. You do not feel OK and are showing some of the signs of DKA (nausea, vomiting, etc.):
- Check BGs. If over 200 mg/dl, check for ketones. If positive, take supplemental insulin by syringe, call your doctor and go to the hospital.
- If negative, inspect the pump for failure (see chart 1). If a problem is found, repair the system and check BGs at appropriate time (see step one).
- Recheck urine for ketones. If normal and the physical distress has improved, there are no further consequences.
- If the physical distress continues, you should call your doctor and get to the hospital.
Thanks to Elke Austenat, MD and Bruce Bode, MD for their contributions to this article.